One Veteran’s Drug Interaction Story

Jamie Dement |
Subscriber

Have you ever heard of serotonin syndrome? Has it impacted your family? One MilSpouse shares her story of how serotonin syndrome affected her veteran.

As one of her highest searched blog entries explains, Jamie is, unfortunately, very well acquainted with serotonin syndrome. It has affected her family, not once, but twice! Since this post is one of the most sought after on her website, she wanted to share her story to help others prevent serotonin syndrome and other negative effects stemming from drug interactions.

First off, let’s identify what the syndrome actually is.

The Mayo Clinic defines serotonin syndrome as:

Serotonin syndrome occurs when you take medications that cause high levels of the chemical serotonin to accumulate in your body. Serotonin syndrome can occur when you increase the dose of such a drug or add a new drug to your regimen. Certain illicit drugs and dietary supplements are also associated with serotonin syndrome.

Severe serotonin syndrome can be fatal if not treated.

In this case, Jamie’s husband’s serotonin syndrome developed as an interaction between over-the-counter melatonin he was taking as a sleep aid and the migraine medicine he’d been prescribed by his doctor.

The medical “cocktail” he’s been taking for the past several years consists of medications taken for chronic pain. When he recently went to his doctor to discuss some complications resulting from the stronger meds, the doctor switched around the prescriptions in hopes of giving him some relief.

Jamie studied and memorized the side-effects, but didn’t examine the interaction information.  He became ill soon after his new medications were in place with a variety of symptoms. Luckily, it was identified before becoming too severe. But for those who are on a variety of medications, make sure you understand the signs and symptoms of serotonin syndrome.

Serotonin syndrome symptoms typically occur within several hours of taking a new drug or increasing the dose of a drug you’re already taking.

Signs and symptoms include:

  • Agitation or restlessness
  • Confusion
  • Rapid heart rate and high blood pressure
  • Dilated pupils
  • Loss of muscle coordination or twitching muscles
  • Heavy sweating
  • Diarrhea
  • Headache
  • Shivering
  • Goose bumps

Severe serotonin syndrome can be life-threatening. Signs and symptoms include:

  • High fever
  • Seizures
  • Irregular heartbeat
  • Unconsciousness

Visit Jamie’s original post to learn more about her family’s experiences with serotonin syndrome, and what she learned from the experience.

Comments

Leave a Comment | *Required fields to post.

Subscribe to SpouseLink

Subscribers get a newsletter and can join in the conversation by adding comments. Join now! Already have an account? Sign In

follow Spouselink
follow Spouselink